Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 70, NWS Tucson, AZ

August 8, 2006Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 8, 2006, 6:06 PM MST for Santa Cruz County, Arizona. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2006, 6:06 PM MST (01:06 UTC)
Expired
Aug 8, 2006, 7:00 PM MST
In force
54 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 48 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1100 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1100 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2680 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 090111
FFWTWC
AZC023-090300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
606 PM MST TUE AUG 8 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE AREAS OF PATAGONIA...NOGALES...MADERA CANYON

* UNTIL 800 PM MST

* AT 600 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF THUNDERSTORMS WITH VERY HEAVY RAINFALL EXTENDING SOUTH   
  ACROSS SANTA CRUZ COUNTY. THE HEAVIEST RAINFALL WAS NORTH OF       
  PATAGONIA AND NORTH OF LOCHIEL. THIS LINE OF STORMS WAS TRACKING   
  WEST AT 10 MPH. PERSONS IN NOGALES AND AROUND PATAGONIA LAKE CAN   
  EXPECT HEAVY RAINFALL BY 630 PM MST.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST OF    
  TUBAC AND AMADO.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

LAT...LON 3134 11099 3134 11048 3173 11065 3173 11101

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 090143
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
642 PM MST TUE AUG 8 2006

AZC023-090300-
SANTA CRUZ AZ-
642 PM MST TUE AUG 8 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR SANTA
CRUZ COUNTY...

AT 635 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF THUNDERSTORMS PRODUCING FLASH FLOODING OVER 
THE WARNED AREA. AT 620 PM MST...A WEATHER SPOTTER IN PATAGONIA 
REPORTED 1.50 INCHES OF RAINFALL IN LESS THAN 30 MINUTES. 

THIS CLUSTER OF STORMS WAS MOVING WEST AT 5 TO 10 MPH. AREAS AROUND 
TUBAC...AMADO...NOGALES...AND PATAGONIA LAKE CAN EXPECT HEAVY 
RAINFALL AND FLOODING PROBLEMS THROUGH 800 PM MST.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

LAT...LON 3134 11109 3135 11049 3173 11065 3172 11114

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 090240
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
739 PM MST TUE AUG 8 2006

AZC023-090300-
SANTA CRUZ AZ-
739 PM MST TUE AUG 8 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR SANTA
CRUZ COUNTY...

AT 730 PM MST...RADAR INDICATED A LARGE AREA OF LIGHT TO MODERATE 
RAINFALL ACROSS MOST OF SANTA CRUZ COUNTY...WITH ISOLATED HEAVY 
DOWNPOURS. WEATHER SPOTTER REPORTS FROM ACROSS THE COUNTY INDICATED 
THAT RAINFALL AMOUNTS OF UP TO 1.5 INCHES IN 30 MINUTES WERE COMMON. 
COUNTY OFFICIALS INDICATED THAT INTERSTATE 19 NORTH TUBAC WAS
EXPERIENCING FLOODING.  

THIS FLASH FLOOD WARNING WILL LIKELY BE EXTENDED PAST 800 PM MST TO 
COVER THE CURRENT FLOODING PROBLEMS AND ADDITIONAL RAINFALL MOVING 
THROUGH THE COUNTY. 

REMEMBER...EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING 
OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND 
ALONG THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3134 11109 3135 11049 3173 11065 3172 11114

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 2:12 PM MST, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 8, 2:12 PM MST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
212 PM MST TUE AUG 8 2006

.SYNOPSIS...HIGH PRESSURE OVER THE SOUTHERN PLAINS WILL BUILD
WESTWARD...WITH AN EASTERLY TO SOUTHEASTERLY FLOW RETURNING TO
SOUTHEAST ARIZONA. EXPECT A CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS THROUGH THE WEEK.
&&

.DISCUSSION...UPPER AIR CHARTS THIS MORNING SHOWED UPPER HIGH OVER
NORTHERN NEW MEXICO WITH EAST TO SOUTHEAST FLOW ACROSS SOUTHEAST
ARIZONA. FURTHER WEST THE FLOW IS SOUTH TO SOUTHWEST WITH UPPER LOW
IN SOUTHWEST OREGON. CLOSER LOOK AT WATER VAPOR IMAGERY THIS
AFTERNOON SHOWED THAT THERE IS A VERY WEAK DISTURBANCE APPROACHING
EL PASO MOVING WEST AROUND 15 MPH. 12Z TUCSON SOUNDING SHOWED BETTER
FLOW THAN YESTERDAY WITH EL PASO A SMIDGE STRONGER. GOES
PRECIPITABLE WATER IMAGERY THIS MORNING/EARLY THIS AFTERNOON SHOWED
VALUES APPROACHING 2 INCHES IN THE LOWER DESERTS WHILE A WEDGE OF
DRIER WITH VALUES DOWN NEAR AN INCH IN FAR SE AZ/SW NM. HOWEVER
THIS WEDGE HAS BEEN DECREASING AS HIGH VALUES ASSOCIATED WITH
AFOREMENTIONED DISTURBANCE CLOSING IN ON EL PASO. SO FAR THIS HAVE
BEEN WORKING OUT AS WHAT WAS SAID IN THE MORNING DISCUSSION. THE
FOCUS THIS AFTERNOON/EVENING WILL BE WEST OF TUCSON WHERE HEAVY RAIN
WILL BE THE ISSUE. THE DRIER AIR EAST OF TUCSON HAS INHIBITED DEEPER
CONVECTION THIS AFTERNOON. THIS PUT TUCSON RIGHT IN THE MIDDLE WHERE
ONLY ISOLATED ACTIVITY COULD HAPPEN OR IT IS A BIT MORE WIDESPREAD.
THE DISTURBANCE NEAR EL PASO WILL MOVE INTO THE AREA OVERNIGHT AND
MAY HAVE ENOUGH LIFT TO KEEP ISOLATED ACTIVITY GOING. OVERNIGHT LOW
TEMPERATURES WILL AGAIN BE WARM.

NOT MUCH WILL CHANGE OVER THE NEXT SEVEN DAYS WITH UPPER HIGH OVER
THE SOUTHERN PLAINS AND MEAN UPPER TROF OVER THE PACIFIC NW. THUS
EXPECT THE WEATHER TO REMAIN RELATIVELY ACTIVE WITH DAY-TO-DAY
VARIABILITY OF THUNDERSTORM COVERAGE. HIGH TEMPERATURES WILL BE
AROUND SEASONAL NORMALS.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:14 PM MSTSevere Thunderstorm WarningTWCSanta Cruz46 min
Aug 8, 6:27 PM MSTSevere Thunderstorm WarningTWCPima63 min
Aug 8, 6:32 PM MSTFlash Flood WarningTWCPima118 min
Aug 8, 7:01 PM MSTDust Storm WarningTWC86 min
Aug 8, 7:25 PM MSTSevere Thunderstorm WarningTWCPima95 min
Aug 8, 7:59 PM MSTFlash Flood WarningTWCSanta Cruz61 min
Aug 8, 8:20 PM MSTFlash Flood WarningTWCCochise, Graham25 min
Aug 8, 8:59 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 8, 9:15 PM MSTFlash Flood WarningTWCPima, Pinal2 hr
Aug 9, 3:36 PM MSTSevere Thunderstorm WarningTWCCochise, Pima39 min
Aug 9, 4:14 PM MSTSevere Thunderstorm WarningTWCCochise61 min
Aug 9, 4:54 PM MSTFlash Flood WarningTWCCochise66 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.